Alert archive / Minnesota / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Duluth, MN

September 18, 20074 counties in Minnesota

NWS Duluth, MN issued this flash flood warning at Sep 18, 2007, 7:26 PM CDT for 4 counties in Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 2007, 7:26 PM CDT (00:26 UTC)
Expired
Sep 18, 2007, 10:30 PM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 8:00 PM CDTFLASH FLOOD1 E Grand Rapids, MNLAW ENFORCEMENT REPORTED 2FEET TO 3FEET OF WATER OVER THE US HIGHWAY 169.
Sep 18, 8:00 PM CDTFLASH FLOODTaconite, MNMNDOT REPORT RELAYED THROUGH ITASCA COUNTY SHERIFF THAT HIGHWAY 169 UNDER 4 INCHES TO 7 INCHES OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 190030
FFWDLH
MNC001-021-035-061-190330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
726 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...
  CROW WING COUNTY IN EAST CENTRAL MINNESOTA...
  THIS INCLUDES THE CITY OF BRAINERD...
  CASS COUNTY IN NORTH CENTRAL MINNESOTA...
  ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...
  THIS INCLUDES THE CITY OF GRAND RAPIDS...

* UNTIL 1030 PM CDT

* AT 724 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM THUNDERSTORMS IN THE GRAND RAPIDS AND COLERAINE AREAS. 
  WATER WAS REPORTEDLY COVERING PORTIONS OF HIGHWAY 69 NEAR 
  COLERAINE DUE TO TORRENTIAL RAINFALL.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  COLERAINE...GRAND RAPIDS...REMER...SWATARA...PEQUOT LAKES...
  BRAINERD...LEADER...BACKUS AND PINE RIVER.

NUMEROUS SHOWERS AND THUNDERSTORMS WERE MOVING THROUGH THE BRAINERD 
LAKES AREA AND INTO THE GRAND RAPIDS AND COLERAINE AREAS. RAINFALL 
RATES OF 2 TO 3 INCHES AN HOUR WILL BE COMMON IN AREAS WHERE 
THUNDERSTORMS MOVE OVER THE SAME GENERAL AREAS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4644 9480 4615 9434 4619 9384 4670 9347
      4711 9318 4779 9311 4783 9439

$$

DAP
2 follow-up statements
000 
WGUS73 KDLH 190200
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
858 PM CDT TUE SEP 18 2007

MNC001-021-035-061-190330-
CROW WING MN-AITKIN MN-CASS MN-ITASCA MN-
858 PM CDT TUE SEP 18 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
ITASCA...CASS...NORTHWESTERN AITKIN AND CROW WING COUNTIES...

AS OF 855 PM CDT...THERE HAD BEEN SEVERAL REPORTS OF EXTENSIVE 
FLOODING BETWEEN GRAND RAPIDS AND COLERAINE ALONG HIGHWAY 169. 
WEATHER SPOTTERS AND THE ITASCA COUNTY LAW ENFORCEMENT CENTER BOTH 
REPORTED HEAVY RAINFALL WITH WATER COVERING THE ROADWAY UP TO A FEW 
FEET IN SPOTS. FLOODING IS ALSO LIKELY OVER COUNTY HIGHWAY 7 AND 
STATE HIGHWAYS 65 AND 38. ADDITIONAL HEAVY RAINFALL WILL CONTINUE TO 
LIFT NORTHWARD INTO THE AREA AS WELL...WHICH COULD BRING RAINFALL 
RATES OF 2 TO 3 INCHES AN HOUR IN THE HEAVIEST RAIN BANDS. 

IN ADDITION...DULUTH DOPPLER RADAR ESTIMATES INDICATE HEAVY RAINFALL 
FROM THE NISSWA AREA...THROUGH PEQUOT LAKES...BREEZY POINT AND CROSS 
LAKE. SOME FLOODING MAY BE OCCURRING IN THIS AREA AS WELL. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE 
RIVER...IRONTON...BRAINERD...EMILY...OUTING...REMER...GRAND 
RAPIDS...COLERAINE AND BOVEY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DULUTH

LAT...LON 4644 9480 4615 9434 4619 9384 4670 9347
      4711 9318 4779 9311 4783 9439

$$

DAP
000 
WGUS73 KDLH 190335
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1032 PM CDT TUE SEP 18 2007

MNC001-021-035-061-190400-
CROW WING MN-AITKIN MN-CASS MN-ITASCA MN-
1032 PM CDT TUE SEP 18 2007

...FLASH FLOOD WARNING EXPIRED FOR ITASCA...CASS...NORTHWESTERN 
AITKIN AND CROW WING COUNTIES...

A CHECK WITH LAW ENFORCEMENT CENTERS INDICATES LITTLE ADDITIONAL 
FLOODING AS OF 1030 PM. EXTENSIVE FLOODING WAS REPORTED EARLIER IN 
THE EVENING ALONG HIGHWAY 169 IN ITASCA COUNTY. 

RAIN WILL CONTINUE IN SOME AREAS INTO EARLY MORNING...BUT THE 
HEAVIEST RAINFALL WAS NOW EAST OF THIS AREA. SOME RIVERS AND STREAMS 
MAY CONTINUE TO RISE OVERNIGHT AS RUNOFF PERSISTS...SO CONTINUE TO 
WATCH FOR POSSIBLE RISES IN STREAMS AND RIVERS OVERNIGHT. 

BECAUSE IT IS NIGHTTIME...THERE IS THE POSSIBILITY THAT SOME ROAD 
WASHOUTS MAY NOT HAVE BEEN REPORTED TO LOCAL AUTHORITIES AND THE 
NATIONAL WEATHER SERVICE. IF YOU ENCOUNTER A WASHOUT OR AREAS WHERE 
WATER IS COVERING THE ROAD...TURN AROUND AND REPORT IT IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DULUTH

LAT...LON 4644 9480 4615 9434 4619 9384 4670 9347
      4711 9318 4779 9311 4783 9439

$$

DAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:20 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 18, 4:20 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
420 PM CDT TUE SEP 18 2007

DISCUSSION... CURRENT H2O VAPOR IMAGERY SHOWING DEEP PLUME OF
GULF MOISTURE BEING ADVECTED INTO THE UPR MIDWEST...WITH COMPLEX
LOW PRESSURE SW TROUGH SLOWLY MOVING ACROSS THE DAKOTAS. SEVERAL
VORT MAXS AHEAD OF THE MAIN TROUGH HAVE HAVE BEEN DELIVERING A
COUPLE ROUNDS OF RAIN WITH EMBEDDED TSTORMS DURING THE DAY
TODAY...WITH THE HEAVIEST ACROSS NW WI. THE NEXT PIECE OF ENERGY
IS MOVING THROUGH NW WI WITH ANOTHER ROUND OF MOD TO HVY RAIN IN
THIS AREA.

THIS EVENING...THE TROUGH AND COLD FRONTAL SYSTEM WILL SLOWLY
PROGRESS THROUGH MN...BRINGING SCT TO NUM RAIN AND TSTORMS AHEAD
OF IT. GFS DEVELOPS FAIRLY STRONG SFC LOW OVER LAKE SUPERIOR WITH
LARGE PRECIP SHIELD TO THE NW OVER THE IRON RANGE. HOWEVER...GFS
ENSEMBLE MEMBERS... ALONG WITH THE NAM...KEEP THE HEAVIEST PRECIP
OVER NW WI. WENT WITH THIS SOLUTION OVERNIGHT...WITH ANOTHER 1
INCH PLUS OF RAIN EXPECTED HERE. WED MORNING...ONLY A FEW
LINGERING SHOWERS ARE POSSIBLE OVER THE NERN CWA...OTHERWISE HIGH
PRESSURE BUILDS IN WITH SKIES BECOMING PARTLY CLOUDY WITH
SEASONABLE TEMPS.

SFC WARM FRONT WILL LIFT NEWD THROUGH THE CWA AS SFC HIGH MOVES E
THURSDAY. MEANWHILE...AN UPPER LEVEL SHORT WAVE WILL MOVE ACROSS
NORTHERN MN. BULK OF THE LIFT WILL BE NEAR THE SHORT WAVE/WARM
FRONT OVER NORTHERN MN/WESTERN PART OF THE FA. HAVE ADJUSTED
POPS/WX/QPF GRIDS TO REFLECT THIS. WARM FRONT STALLS IN NE-SW
ORIENTATION THURSDAY NIGHT BISECTING MN. ANOTHER WAVE TRAVELS
ALONG THE FRONT WITH MORE RAIN.

FINALLY...A STRONGER UPPER LEVEL WAVE MOVES OUT OF THE CANADIAN
ROCKIES INTO THE PLAINS. THIS WILL PUSH A COLD FRONT THROUGH THE
AREA ON FRIDAY. HIGHER QPF TOTALS WILL BE OVER NORTHERN HALF OF THE
FA...RIGHT WHERE THE DROUGHT HAS BEEN THE WORST. THIS BENEFICIAL
RAIN IS COMING AT THE RIGHT TIME TO RECHARGE SUB-SOIL MOISTURE
LEVELS PRIOR TO WINTER.

NEXT ROUND OF RAIN APPEARS TO BE ON TAP SUNDAY INTO NEXT WEEK.

AVIATION...
NUM SHRA/ISOLD TSTMS WITH IFR/MVFR CONDITIONS WILL PERSIST ACROSS
THE FA OVERNIGHT AND INTO WEDNESDAY MORNING. A COLD
FRONT...CURRENTLY RESIDING IN THE NW PORTION OF THE FA FROM INL TO
PWC...WILL SLIDE SOUTHEAST OVER THE WRN GREAT LAKES REGION
OVERNIGHT AND INTO WED MORNING. SOUTH WINDS AHEAD OF THIS FRONT
WILL SWITCH OUT OF THE NW WITH THE FROPA. THE NW WINDS WILL
INCREASE TO 10-15 KT AND BECOME GUSTY OVERNIGHT. THE SHRA/TSTMS
WILL EXIT TO THE E THROUGH WED MORNING...WITH CIGS IMPROVING FROM
WEST TO EAST THROUGH THE AFTN.

&&

POINT TEMPS/POPS...
DLH  54  69  43  63 /  80  20  10  10
INL  51  63  38  63 /  60  20  20  40
BRD  53  69  46  71 /  60  10  20  20
HYR  58  71  44  74 /  90  10  10  10
ASX  56  68  45  69 /  90  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

TL/GRANING
Hazardous weather outlook, Sep 18, 3:31 AM CDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
331 AM CDT TUE SEP 18 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
331 AM CDT TUE SEP 18 2007

...SEVERE THUNDERSTORMS POSSIBLE ON THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA...
NORTHWESTERN WISCONSIN...AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER ALL AREAS TODAY AND TONIGHT...BUT
THEY ARE NOT EXPECTED TO BE SEVERE. RAINFALL MAY BE HEAVY AT TIMES
HOWEVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE FORECAST FOR THURSDAY AND FRIDAY AND AGAIN
FOR SUNDAY AND MONDAY. A FEW STORMS ON THURSDAY COULD BECOME
SEVERE...ESPECIALLY WEST OF A LINE FROM ELY TO AITKIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:26 PM CDTTornado WarningDLHItasca34 min
Sep 18, 8:27 PM CDTTornado WarningDLHSaint Louis33 min
Sep 18, 9:06 PM CDTFlash Flood WarningDLHSaint Louis4 hr
Sep 19, 1:10 AM CDTFlash Flood WarningDLHLake6 hr
Sep 19, 1:10 AM CDTFlash Flood WarningDLHSaint Louis6 hr

Nearby

Flash Flood Warnings in Minnesota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.